MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Model Number G50622
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.The zilbs-635-6-8 device of lot number c1384277 involved in this complaint has not yet been returned for evaluation.With the information provided, a document based investigation was conducted.The patient was contacted to arrange return of the complaint device, details of the patient anatomy and for images of the procedure.At the time of the investigation, this information was not available.The investigation will be updated if the information and the device are provided at a later date.From customer testimony, it is known that the complaint device was advanced over a metro 0.21¿ diameter wire guide.The procedure was finished with another device.A sphincterotomy was conducted prior to this occurrence, but predilation of the obstructed area was not.The complaint device was advanced through an olympus ercp endoscope.The target location for the device was in the liver.Resistance was encountered when advancing the wire guide and the complaint device through the obstructed area.The complaint device was not advanced through the wall of a previously placed stent.No portion of the device or stent detached in the patient.There is no evidence to suggest that this incident did not occur.Therefore, the complaint is confirmed based on customer testimony.Possible causes for this occurrence could include the use of a non-recommended wire guide, or a calcified or tortuous patient anatomy.From customer testimony, the complaint device was advanced over a 0.021¿ diameter wire guide.The wire guide could have provided insufficient support during deployment.It is also known that resistance was encountered during advancement of the device.This could indicate a tortuous or calcified anatomy.These factors could have caused or contributed to the outer sheath (flexor) disconnecting from the handle.However, the additional information has not yet been provided, the device has not yet been returned and the circumstances of use cannot be replicated in a laboratory environment.Therefore, a definitive root cause cannot be determined.As per the product instructions for use: equipment required: ¿.035 inch wire guide (recommended size)¿ it may be noted that a project has been initiated to prevent the reoccurrence of outer sheath separation from the handle.Prior to distribution all zilver 635 biliary devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1384277.It may be noted that the failure mode of "handle flexor separation - user error" has been provisionally assigned.The final failure mode will be confirmed following device return and evaluation.The risk will be assessed for this complaint once the device has been returned and evaluated.Once completed, the investigation will be updated with the risk details.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
The sheath of the zilver stent disconnected from the handle.The device was removed and another device was used to complete the procedure.
 
Additional Manufacturer Narrative
(b)(4).Exemption number: e2016031.(b)(4).This follow up report is being submitted due to the evaluation of the device involved in this event and the conclusion of this investigation.The zilbs-635-6-8 device of lot number c1384277 involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document based investigation was conducted.From customer testimony, it is known that the complaint device was advanced over a metro 0.021¿ diameter wire guide.The procedure was finished with another device.A sphincterotomy was conducted prior to this occurrence, but predilation of the obstructed area was not.The complaint device was advanced through an olympus ercp endoscope.The target location for the device was in the liver.Resistance was encountered when advancing the wire guide and the complaint device through the obstructed area.The complaint device was not advanced through the wall of a previously placed stent.No portion of the device or stent detached in the patient.The customer provided additional information.No images of the procedure are available.The patient¿s anatomy was tortuous.On evaluation of the returned device, it was observed that the flexor was separated from the handle at the white connector cap.The device was returned with the stent partially deployed, with 3.3cm of the stent exiting the flexor.The distal white tip was bent.The flare at the proximal end of the flexor was deformed, likely as it was pulled through the white connector cap.The flexor length was measured as 201.2cm, which was within specification of 200cm +2/-1cm.There was no tactile damage noted on the flexor.A slight bend was observed in the distal end of the flexor, where the flexor met the endoscope elevator.The stent was released in the lab, with no issues encountered.The stent was measured as 8cm long, and there was no damage observed on the stent.There was no evidence that the device was manufactured incorrectly.Complaint is confirmed as the failure was verified in the laboratory.The flexor was observed to be separated from the device handle.Possible causes for this occurrence could include the use of a non-recommended wire guide, the tortuous patient anatomy, or insufficient strength of the flexor.From customer testimony, the complaint device was advanced over a 0.021¿ diameter wire guide, and the patient¿s anatomy was tortuous.The wire guide could have provided insufficient support during deployment.These factors could have caused or contributed to the outer sheath (flexor) disconnecting from the handle.However, as the circumstances of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.As per the product instructions for use: equipment required: ¿.035 inch wire guide (recommended size)¿ it may be noted that a project has been initiated to prevent the reoccurrence of outer sheath separation from the handle.Prior to distribution all zilver 635 biliary devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1384277.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.The procedure was completed with another device.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted due to the evaluation of the device involved in this event and the conclusion of this investigation.Initial report details: the sheath of the zilver stent disconnected from the handle.The device was removed and another device was used to complete the procedure.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key7116434
Report Number3001845648-2017-00587
Device Sequence Number1210220
Product Code FGE
UDI-Device Identifier10827002506227
UDI-Public(01)10827002506227(17)200804(10)C1384277
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K020788
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/14/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG50622
Device Catalogue NumberZILBS-635-6-8
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date11/17/2017
Event Location Hospital
Initial Date Received by Manufacturer 11/20/2017
Supplement Date Received by Manufacturer12/14/2017
Initial Report FDA Received Date12/14/2017
Supplement Report FDA Received Date01/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age65 YR